MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Catalog Number 0092100
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/31/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the blakemore tube would not stay inflated.This occurred twice, both with a different lot number (lot#mcgs4478 and lot#mchp1209).No adverse event and no patient injury.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was available for evaluation and further investigation did not result in any additional findings.Root cause could not be identified.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be "lumen material selection-incorrect lumen diameter" however, there was insufficient information to confirm this potential root cause.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: test balloons for air leaks and coat the lower parts of the tube and both balloons with a thin coat of lubricating jelly.Evacuate all the air from the gastric and esophageal balloons and reinsert the rubber plugs.After spraying the nostrils with a topical anesthetic, pass the tube through the nostril until the tip is in the posterior pharynx or throat.As the patient swallowswater, pass the tube to at least the 50cm mark so that the tube numbers marked on the tubing will be along the right lateral aspect of the esophagus.Proper placement may be verified by x-ray.Inflate the gastric balloon with 200cc to 250cc of air, clamp conical portion of the gastric balloon inflation tube approximately 3cm from the end (avoid the small tubular portion of the gastric balloon), and pull back on the tube until resistance is encountered.(the gastric balloon is so constructed that with the numbers on the tube in the right lateral position, the cardia and fundus of the stomach will be engaged.) after the gastric balloon has been engaged, with a minimum of tension on the tube, fix the upper end of the tube as it emerges from the nostril by a cuff of sponge rubber held in place by an adhesive tape band.Finally, inflate the esophageal balloon to 35-40mm of mercury pressure.Next, aspirate through the stomach tube all air, water and blood.It is necessary during this step to irrigate the tube and stomach continuously with 50cc of water to prevent clotted blood from plugging the tube.Caution: it is most important that the stomach be cleared of blood promptly since subsequent sampling will be a true index of the effectiveness of hemorrhage control from the varices in the esophageal wall.If, after careful lavaging of the stomach for 30 minutes bright red bleeding continues, increase the esophageal balloon pressure to 45mm of pressure.At the same time, continue to wash the stomach with water so that the moment bleeding is controlled, it will be detected.Under normal circumstances esophageal balloon pressure should not exceed 45mm of mercury, and it is not uncommon for a patient to complain of substernal pressure as the higher pressures in the balloon are reached, particularly if they are reached too rapidly.When the balloon is in the proper position, the pressure will vary with respiratory movements and esophageal contractions.Occasionally these variations will cause the balloon pressure to rise to 70mm of mercury.The base line pressure is the one of importance, and not the transient peak pressures.If esophageal balloon pressure is maintained at 45mm of mercury and bleeding continues, it is suggestive of a gastric wall varix.In this case, the patient is given additional sedation if necessary and the tube is snugged up on the nose firmly and taped securely.Finally, the gastric balloon is inflated with more air gradually up to a total of 300-400cc of air.Warning: this degree of pressure causes ulceration of the mucosa within a few hours; therefore, patient must be prepared for suture of the gastric varices as soon as the general condition permits." correction: d udi format updated with available product information per gudid.H11: section a through f the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description

Brand Name
BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Common Device Name
NASOGASTRIC TUBE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key20004479
Report Number1018233-2024-04999
Device Sequence Number14675229
Product Code KNT
UDI-Device Identifier00801741076800
UDI-Public(01)00801741076800(11)220728(17)250430(10)MCGS4478
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Catalogue Number0092100
Device Lot NumberMCGS4478
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2024
Supplement Date Received by Manufacturer09/09/2024
Initial Report FDA Received Date08/20/2024
Supplement Report FDA Received Date09/11/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown